Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 303, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2012, 3:27 PM EDT for 7 counties in Virginia. It was in force for 78 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2012, 3:27 PM EDT (19:27 UTC)
- Expired
- Jul 27, 2012, 4:45 PM EDT
- In force
- 78 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:33 PM EDT | TSTM WND DMG | 4 Nne Roanoke, VA | POWERLINES DOWN ON DAYTONA ROAD |
| Jul 27, 3:37 PM EDT | TSTM WND DMG | 1 S Roanoke, VA | TREE DOWN NEAR HOWBERT AVE AND MAIN STREET |
| Jul 27, 3:37 PM EDT | TSTM WND DMG | Troutville, VA | TREE AND POWERLINES DOWN ON APPLE ORCHARD LANE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:54 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
554
WUUS51 KRNK 271927
SVRRNK
VAC019-023-045-067-161-515-770-775-272045-
/O.NEW.KRNK.SV.W.0303.120727T1927Z-120727T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT FRI JUL 27 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
CITY OF SALEM IN WEST CENTRAL VIRGINIA
NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
CENTRAL CRAIG COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 445 PM EDT.
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GLENVAR...OR NEAR SALEM CITY...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SALEM CITY...
ROANOKE AIRPORT...
CLOVERDALE...
LAYMANTOWN...
AND BLUE RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3727 7931 3721 7935 3717 8018 3746 8021
3755 7937
TIME...MOT...LOC 1927Z 262DEG 30KT 3732 8011
$$
AMS5 follow-up statements
604
WWUS51 KRNK 271945 RRA
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT FRI JUL 27 2012
VAC045-271955-
/O.CAN.KRNK.SV.W.0303.000000T0000Z-120727T2045Z/
CRAIG VA-
345 PM EDT FRI JUL 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRAIG COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3727 7931 3721 7935 3717 8011 3718 8011
3748 8000 3755 7937
TIME...MOT...LOC 1945Z 262DEG 30KT 3735 7991
$$
VAC019-023-067-161-515-770-775-272045-
/O.CON.KRNK.SV.W.0303.000000T0000Z-120727T2045Z/
ROANOKE VA-CITY OF BEDFORD VA-CITY OF ROANOKE VA-CITY OF SALEM VA-
FRANKLIN VA-BOTETOURT VA-BEDFORD VA-
345 PM EDT FRI JUL 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR THE CITY OF BEDFORD...THE CITY OF ROANOKE...THE CITY OF SALEM...
EASTERN ROANOKE...NORTHERN FRANKLIN...SOUTHERN BOTETOURT AND BEDFORD
COUNTIES...
AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOLLINS...OR NEAR ROANOKE...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
CLOVERDALE...
LAYMANTOWN...
BLUE RIDGE...
MONTVALE...
AND THAXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3727 7931 3721 7935 3717 8011 3718 8011
3748 8000 3755 7937
TIME...MOT...LOC 1945Z 262DEG 30KT 3735 7991
$$
AMS070
WWUS51 KRNK 272001
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT FRI JUL 27 2012
VAC775-272011-
/O.CAN.KRNK.SV.W.0303.000000T0000Z-120727T2045Z/
CITY OF SALEM VA-
401 PM EDT FRI JUL 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF SALEM... IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3729 7931 3721 7936 3717 8010 3718 8002
3750 7986 3755 7937
TIME...MOT...LOC 2001Z 260DEG 38KT 3736 7978
$$
VAC019-023-067-161-515-770-272045-
/O.CON.KRNK.SV.W.0303.000000T0000Z-120727T2045Z/
ROANOKE VA-CITY OF BEDFORD VA-CITY OF ROANOKE VA-FRANKLIN VA-
BOTETOURT VA-BEDFORD VA-
401 PM EDT FRI JUL 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR THE CITY OF BEDFORD...THE CITY OF ROANOKE... EASTERN ROANOKE...
NORTHERN FRANKLIN...SOUTHEASTERN BOTETOURT AND BEDFORD COUNTIES...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BLUE RIDGE...OR NEAR MONTVALE...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
BLUE RIDGE...
MONTVALE...
THAXTON...
AND GOODE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3729 7931 3721 7936 3717 8010 3718 8002
3750 7986 3755 7937
TIME...MOT...LOC 2001Z 260DEG 38KT 3736 7978
$$
AMS988
WWUS51 KRNK 272016
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT FRI JUL 27 2012
VAC067-161-770-272026-
/O.CAN.KRNK.SV.W.0303.000000T0000Z-120727T2045Z/
ROANOKE VA-CITY OF ROANOKE VA-FRANKLIN VA-
416 PM EDT FRI JUL 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE... EASTERN
ROANOKE AND NORTHERN FRANKLIN COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3730 7931 3720 7977 3724 7979 3721 7981
3723 7982 3722 7984 3751 7981 3755 7937
TIME...MOT...LOC 2016Z 264DEG 26KT 3747 7960
$$
VAC019-023-515-272045-
/O.CON.KRNK.SV.W.0303.000000T0000Z-120727T2045Z/
CITY OF BEDFORD VA-BOTETOURT VA-BEDFORD VA-
416 PM EDT FRI JUL 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR THE CITY OF BEDFORD... SOUTHEASTERN BOTETOURT AND NORTHERN
BEDFORD COUNTIES...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PEAKS OF OTTER RECREATION AREA...OR NEAR BUCHANAN...
MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
PEAKS OF OTTER RECREATION AREA...
SEDALIA...
GOODE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3730 7931 3720 7977 3724 7979 3721 7981
3723 7982 3722 7984 3751 7981 3755 7937
TIME...MOT...LOC 2016Z 264DEG 26KT 3747 7960
$$
AMS435 WWUS51 KRNK 272030 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT FRI JUL 27 2012 VAC019-023-515-272045- /O.CON.KRNK.SV.W.0303.000000T0000Z-120727T2045Z/ CITY OF BEDFORD VA-BOTETOURT VA-BEDFORD VA- 430 PM EDT FRI JUL 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR THE CITY OF BEDFORD... EASTERN BOTETOURT AND CENTRAL BEDFORD COUNTIES... AT 428 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS LOCATED NEAR SEDALIA...OR NEAR BIG ISLAND...MOVING EAST AT 35 MPH. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. LAT...LON 3730 7931 3721 7974 3753 7965 3755 7937 TIME...MOT...LOC 2030Z 265DEG 30KT 3748 7941 $$ AMS
941 WWUS51 KRNK 272044 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 444 PM EDT FRI JUL 27 2012 VAC019-023-515-272054- /O.EXP.KRNK.SV.W.0303.000000T0000Z-120727T2045Z/ CITY OF BEDFORD VA-BOTETOURT VA-BEDFORD VA- 444 PM EDT FRI JUL 27 2012 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD... EASTERN BOTETOURT AND CENTRAL BEDFORD COUNTIES EXPIRES AT 445 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OUT OF THE WARNING AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. LAT...LON 3730 7931 3721 7974 3753 7965 3755 7937 TIME...MOT...LOC 2044Z 265DEG 30KT 3749 7926 $$ AMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:06 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 27, 12:06 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 PM EDT FRI JUL 27 2012 .SYNOPSIS... SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED ACROSS THE AREA THIS AFTERNOON AS A SLOW MOVING COLD FRONT APPROACHES FROM THE NORTHWEST. THIS COLD FRONT WILL EXIT OUR AREA TO THE EAST BY SATURDAY AFTERNOON...WITH HIGH PRESSURE BUILDING IN FROM THE GREAT LAKES FOR SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1130 AM... NEAR FULL SUN ONGOING EAST OF BLUE RIDGE WHICH SHOULD PROMOTE STRONG INSTABILITY TO FUEL STRONG TO SEVERE STORMS THIS AFTERNOON. THE STORM PREDICTION CENTER CONTINUES TO MAINTAIN SLIGHT RISK FOR SEVERE STORMS ALONG AND EAST OF BLUE RIDGE...MAIN THREAT DAMAGING WINDS. MORNING RNK SOUNDING WAS NOT OVERLY IMPRESSIVE DUE TO DEBRIS REMANTS FROM MCS TO OUR NORTH LAST NIGHT...TEMPS ALOFT STILL WARM AND WINDS WESTERLY. MODIFIED SOUNDING FOR THE AFTERNOON HOWEVER SUGGESTS A MORE RESPECTIBLE ENVIRONMENT FOR STORM GROWTH...CAPES 2000-3000...AND STEEPER MID LEVEL LAPSE RATES PER COOLING TEMPS ALOFT COOLING FROM APPROACHING UPPER TROUGH. AS WE TRANSITION THROUGH THE AFTERNOON ANTICIPATE BACKING OF THE LOWER LEVEL WIND AHEAD OF THE APPROACHING TROUGH...YIELDING INCREASING CONVERGENCE ALONG THE BLUE RIDGE. LEE TROUGH SHOULD ALSO STRENGTHEN PER INTENSE AFTERNOON HEATING FURTHER INCREASING THE CONVERGENCE EAST OF THE BLUE RIDGE. BOTH THE RNK WRF AND HRRR SUGGEST INBOUND SHRA/TSRA ACTIVITY FROM WV WILL BE JOINED BY NEW DEVELOPMENT VCNTY OF BLUE RIDGE AND LEE TROF. AS SUCH MAY END UP WITH SEVERAL BANDS OR STORM CLUSTERS WHICH WILL THEN MOVE EAST BOUND TOWARD THE COAST DURING THE LATE AFTERNOON AND EVENING. FOR OUR CWA...THE GREATEST INSTABILITY WILL RESIDE OVER OUR EASTERN COUNTIES...THUS EXPECT TO SEE STRONGEST THUNDERSTORM ACTIVITY FOR OUR PIEDMONT COUNTIES...MAINLY SOUTH AND EAST OF THE ROANOKE VALLEY. MODELS HAVE ALL OF THE ACTIVITY CLEARING THE CWA AROUND SUNSET. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 425 AM EDT FRIDAY... UPPER ATMOSPHERIC PATTERN WILL CONTINUE TO AMPLIFY THROUGH THE SHORT TERM AS THE SUBTROPICAL RIDGE GAINS STRENGTH AND AMPLITUDE ACROSS THE CENTRAL/SOUTHERN PLAINS ONCE AGAIN. THIS WILL LEAD TO ENHANCED NORTHWEST FLOW ACROSS THE MID-ATLANTIC REGION DURING THE WEEKEND. A SERIES OF DISTURBANCES IN THE PERSISTENT NW FLOW ALOFT WILL FINALLY SHIFT THE MAIN UPPER TROUGH AXIS TO THE EAST SIDE OF THE CWA BY LATE SAT...THEN RESULT IN A GENERALLY QUASI-STATIONARY PATTERN ACROSS THE U.S. INTO EARLY NEXT WEEK FEATURING A LINGERING UPPER TROUGH...CENTERED JUST EAST OF THE CWA THROUGH MUCH OF THE PERIOD. A CONTINUED SERIES OF DISTURBANCES TRACKING IN NW FLOW ON THE BACKSIDE OF THIS UPPER TROUGH WILL KEEP A FAIRLY ACTIVE PATTERN IN PLACE. ALTHOUGH THE UPPER PATTERN DOES NOT CHANGE SUBSTANTIALLY THROUGH THE PERIOD...DAY-TO-DAY CONVECTIVE CHANCES WILL. FOR SAT...THE BEST LOW-LEVEL AIR MASS HAS SHIFTED EAST OF THE CWA...BUT NOTICEABLY COLDER AIR ALOFT AND PVA IN AFOREMENTIONED NW FLOW ALOFT WILL ENHANCE PCPN...ESPECIALLY THAT WHICH IS OROGRAPHICALLY INDUCED ACROSS THE NORTHERN ALLEGHANYS AND THE SW BLUE RIDGE. FOR SUN...THE BEST UPPER SUPPORT AND LOW-LEVEL MOISTURE HAS SHIFTED EAST OF THE REGION...LEAVING THE CWA IN A MORE STABLE...DRIER AIR MASS. AT THIS POINT...WITH THE MAIN TROUGH AXIS EAST OF THE REGION...HAVE LIMITED POPS TO JUST THOSE OROGRAPHICALLY AND DIURNALLY INDUCED. BY MON...NEW DISTURBANCES ORIGINATING IN THE NORTHERN PLAINS/SC CANADA WILL TRACK TOWARD THE REGION...RESULTING IN A SLOW RETROGRESSION OF THE UPPER TROUGH. HENCE...EXPECT DIURNAL CONVECTION TO BE ON THE INCREASE ONCE AGAIN MON...ESPECIALLY ON THE EAST SIDE OF THE ALLEGHANYS WHERE DEEPER LOW-LEVEL MOISTURE AND SE-S SFC FLOW SHOULD EXIST. MAX/MIN TEMPS DURING THE PERIOD SHOULD BE CLOSER TO SEASONAL NORMALS THAN THE PAST FEW DAYS...BUT LIKELY REMAINING SLIGHTLY AOA NORMALS WITH 850MB TEMPS STILL IN THE +18-+20C RANGE SAT-SUN. GREATER INSOLATION...ESPECIALLY SUN...WILL ALSO OFFSET THE SLIGHTLY LOWER LOW-LEVEL THICKNESSES AND 850MB TEMPS. THE MAIN CHANGE WILL BE NOTICED WITH SLIGHTLY LOWER DEWPOINTS. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 425 AM EDT FRIDAY... THE BLOCKING PATTERN WHICH BECOMES ESTABLISHED DURING THE SHORT TERM REMAINS IN PLACE THROUGHOUT NEXT WEEK WITH A STRONG UPPER RIDGE ANCHORED ACROSS IN THE TX/OK/NM REGION...ANOTHER STRONG RIDGE OFF THE MID-ATLANTIC COAST...AND A GENERAL BROAD UPPER TROUGH ACROSS THE EASTERN U.S. THIS UPPER TROUGH SLOWLY RETROGRADES THROUGH THE EXTENDED PERIODS...WHICH SLOWLY RESULTS IN THE CWA TRANSITION FROM NW FLOW ALOFT AT THE BEGINNING OF THE LONG TERM PERIOD TO A SOUTHWEST FLOW ALOFT BY THE END OF THE PERIOD. LOW-LEVEL MOISTURE AND PWATS CONTINUE TO INCREASE...ALL RESULTING IN ENHANCED CHANCES FOR DIURNAL CONVECTION AND CLOUD COVER. EXPECT SCT-NMRS DIURNAL CONVECTION THROUGH THE PERIOD. AT THIS POINT...TUE-WED APPEAR TO OFFER THE BETTER CHCS FOR CONVECTIVE COVERAGE WITH BETTER UPPER DYNAMICS IN PLACE...BUT GIVEN MODEL UNCERTAINTIES...AT LEAST CHC POPS WILL REMAIN IN PLACE THROUGHOUT THE ENTIRE PERIOD. THE CLOUD COVER WILL HOLD MAX TEMPS NEAR OR SLIGHTLY BELOW NORMAL...WHILE MIN TEMPS WILL REMAIN AOA NORMAL WITH WARM MUGGY NIGHTS. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... AS OF NOON FRIDAY... ANTICIPATING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND MOVE EAST THROUGH THE PIEDMONT THIS AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH ISOLATED WIND GUSTS OF 50 KTS. CONDITIONS WILL BE PRIMARILY VFR EXCEPT IN THE VCNTY OF THE SHRA/TSRA. STORM THREAT GREATEST BETWEEN 2-5PM...DIMINISHING TOWARD SUNSET...SOME VFR DEBIS CLOUDINESS LINGERING OVERNIGHT TONIGHT. WINDS TODAY WILL BE WESTERLY GENERALLY 7-10KTS WITH SOME LOW END 16-18KT GUSTS. HIGHER GUSTS LIKELY IN THE VCNTY OF THE STORMS. THE MAIN SURFACE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA ON SATURDAY MORNING AND AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS...WITH SUB-VFR CONDITIONS ARE POSSIBLY THROUGH SATURDAY EVENING. THE AIR MASS DRIES OUT AND VFR PREVAILS ACROSS THE REGION SATURDAY NIGHT INTO EARLY MONDAY. RETURN MOISTURE AND RESIDUAL FRONT TO THE SOUTH WILL LIKELY RESULT IN MORE DIURNALLY DRIVEN CONVECTION MONDAY INTO TUESDAY...BUT MAINLY VFR OUTSIDE OF AFTERNOON STORMS AND OVERNIGHT VALLEY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...PM SHORT TERM...JC LONG TERM...JC AVIATION...PM
Hazardous weather outlook, Jul 27, 4:34 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EDT FRI JUL 27 2012 VAZ007-009>014-018>020-022>024-WVZ042>045-280845- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 434 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE THIS AFTERNOON AND EVENING OF A FEW THUNDERSTORMS BECOMING STRONG. THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY GUSTY WINDS AND PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-280845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 434 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO FIRE INITIALLY ACROSS THE MOUNTAINS...AND THEN SPREAD EAST ACROSS THE PIEDMONT BY LATE AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY DAMAGING WINDS AND HAIL...AS WELL AS PROLONGED PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 27, 2:27 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT FRI JUL 27 2012
NCZ003>006-019-020-VAZ023-032>034-043>045-058-271930-BEDFORD
VA-BOTETOURT VA-CAMPBELL VA-CASWELL NC-FRANKLIN VA-HALIFAX VA-HENRY
VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY
NC-WILKES NC-YADKIN NC-
227 PM EDT FRI JUL 27 2012
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT...CAMPBELL...
CASWELL...FRANKLIN...HALIFAX...HENRY...PATRICK...PITTSYLVANIA...
ROCKINGHAM...STOKES...SURRY...WILKES AND YADKIN COUNTIES...
AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF STEWARTSVILLE TO 6 MILES SOUTHWEST OF HUDDLESTON TO 4 MILES
WEST OF CALLANDS TO 5 MILES SOUTHEAST OF SANDY RIDGE...MOVING EAST AT
20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
BOATERS ON AREA LAKES SHOULD BE PROACTIVE BY GETTING OFF THE LAKE
AND SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES.
THESE STORMS WILL BE NEAR MONTVALE...CALLANDS...MADISON...AND
ELLISBORO AROUND 235 PM...AXTON AROUND 240 PM...SANDY RIVER...
HUDDLESTON...PITTSVILLE...AND STONEVILLE AROUND 245 PM AND THAXTON
AROUND 250 PM.
LAT...LON 3607 8141 3684 7982 3711 7967 3742 7996
3742 7927 3711 7899 3682 7909 3624 7916
3626 8044 3623 8043 3613 8045 3605 8139
WERTLocal storm report, Jul 27, 2:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 2 NW CAMP CREEK 37.51N 81.13W
07/27/2012 E0.88 INCH MERCER WV PUBLIC
NICKEL SIZE HAIL REPORTED AT CAMP CREEK STATE PARK
0235 PM HEAVY RAIN 1 WSW RICHLANDS 37.09N 81.82W
07/27/2012 M1.16 INCH TAZEWELL VA TRAINED SPOTTER
ONE HOUR RAINFALL REPORT
&&
MBSSpecial weather statement, Jul 27, 3:02 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT FRI JUL 27 2012
VAZ011-013-014-017-018-022-023-033-272000-
BOTETOURT VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-MONTGOMERY VA-
PULASKI VA-ROANOKE VA-
302 PM EDT FRI JUL 27 2012
...STRONG THUNDERSTORMS WILL AFFECT BOTETOURT...CRAIG...FLOYD...
FRANKLIN...GILES...MONTGOMERY...PULASKI AND ROANOKE COUNTIES...
AT 300 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
WEST OF SINKING CREEK TO PULASKI...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR CLAYTOR LAKE AND RADFORD AROUND 300
PM...BLACKSBURG AND CHRISTIANSBURG AROUND 315PM...
SALEM AND ROANOKE AROUND 400 PM.
LAT...LON 3746 7971 3742 7976 3740 7981 3737 7978
3732 7985 3722 7985 3694 8004 3696 8082
3702 8088 3746 8040Special weather statement, Jul 27, 3:14 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUL 27 2012
VAZ017-032-271945-
FLOYD VA-PATRICK VA-
314 PM EDT FRI JUL 27 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND PATRICK COUNTIES...
AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
WOOLWINE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR WOOLWINE AROUND 325 PM...CHARITY AROUND 330
PM AND FAIRY STONE STATE PARK AROUND 345 PM.
LAT...LON 3668 8046 3670 8045 3672 8047 3686 8047
3687 8023 3685 8007 3679 8006 3678 8010
3674 8010 3674 8008 3672 8010 3667 8007
AMSSpecial weather statement, Jul 27, 3:15 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI JUL 27 2012
VAZ018-019-023-WVZ044-271945-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-MONROE WV-
315 PM EDT FRI JUL 27 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG
AND MONROE COUNTIES...
AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PAINT BANK...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR NEW CASTLE AROUND 320 PM...JORDAN MINES
AROUND 325 PM...ORISKANY AROUND 335 PM...COVINGTON CITY AROUND 340 PM
AND GALA AROUND 345 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3746 7972 3746 8034 3769 8032 3769 8030
3773 8025 3775 8026 3776 8025 3784 7981
AMSLocal storm report, Jul 27, 3:19 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 5 SSW SUITER 37.04N 81.24W
07/27/2012 BLAND VA EMERGENCY MNGR
TREE DOWN ON OLD MOUNTAIN ROAD
0250 PM TSTM WND DMG 2 SE MECHANICSBURG 37.13N 80.92W
07/27/2012 BLAND VA EMERGENCY MNGR
TREE DOWN ON BYRNES CHAPEL ROAD
&&
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:35 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 55 min |
| Jul 27, 2:07 PM EDT | Flash Flood Warning | RNK | Tazewell | 65 min |
| Jul 27, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 52 min |
| Jul 27, 3:02 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, Roanoke, City of Radford, City of Roanoke, City of Salem | 58 min |
| Jul 27, 3:14 PM EDT | Special Weather Statement | RNK | Patrick | 31 min |
| Jul 27, 3:15 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, Craig, City of Covington | 30 min |
| Jul 27, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania, City of Danville | 56 min |
| Jul 27, 3:47 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Henry, Patrick, City of Galax, City of Martinsville | 58 min |
| Jul 27, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more | 53 min |
| Jul 27, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke | 30 min |
| Jul 27, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 45 min |
| Jul 27, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 63 min |
| Jul 27, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 68 min |
| Jul 27, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 53 min |
| Jul 27, 4:51 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 24 min |
| Jul 27, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 65 min |
| Jul 27, 5:20 PM EDT | Special Weather Statement | RNK | Appomattox | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.